MAUDE Adverse Event Report: HOYA CORPORATION PENTAX TOKYO OFFICE PENTAX; VIDEO COLONOSCOPE

HOYA CORPORATION PENTAX TOKYO OFFICE PENTAX; VIDEO COLONOSCOPE
Model Number EC34-I10TL
Medical Device Problem Code Optical Distortion (3000)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This model is not released for sale in the united states, its only import for export.Medical device problem codes: (b)(4).Type of investigation: testing of actual/suspected device.Investigation findings: results pending completion of investigation.
 
Event or Problem Description
Pentax medical was made aware of an event that occurred at a facility in (b)(6).An mdpr was filed with (b)(6).The reported information is as follows: the hospital reports, "the fleet of pentax high-definition colonoscopes and gastroscopes at jim pattison outpatient care and surgery centre have exhibited issues where blurry artifacts are present in endoscopy procedure images.These artifacts obscure parts of the image and limit the ability of staff to clearly identify regions of interest, such as potentially cancerous polyps.The prevalence of this problem has become a patient safety issue, as patients may receive false negative test results in the event that a region of interest is missed.To update, 139 incident events have been reported to the bc patient safety and learning system regarding issues with this fleet of scopes.In an effort to identify the root cause of this problem, biomedical engineer has partnered with endoscopy clinical staff, medical device reprocessing department leadership, and pentax to conduct a systematic variable-by-variable investigation.At the time of this writing, the investigation group has conducted laboratory analysis and site water testing to identify the chemical substance on the end of an affected endoscope, performed several multi-week trials to isolate the chemical source of the blurriness, reviewed all handling and reprocessing steps, and identified and corrected sources of deviation from pentax instructions for use.Furthermore, all available clinical and medical device reprocessing staff have participated in supplemental in-service training sessions, courtesy of pentax.To date, none of our efforts have isolated the issue and the problem persists." there was no consequence to patients, the hospital has identified a potential patient safety issue as patients may receive false negative test results in the event that a region of interest is missed.Pentax canada inc.Has been working with biomedical engineering staff, endoscopy clinical staff, and the reprocessing department at the hospital since july 2019 to investigate and identify the source of the issue.Steps taken so far include: review of all chemicals and gels being used with pentax scopes.Water testing at the site has found elevated levels of copper.Investigation of the use of co2 insufflation as the issue began after hospital began using.Worked with the hospital to develop a project charter to track investigations.Supplemental in-service training for all available clinical and reprocessing staff.Customer communication q&a sheet has been developed.Provision of three ec38-i10nl model loaners with improved lens cleaning mechanism for testing.At the moment, the cause of the issues does appear to be multi-factorial and our investigation continuing.A dhr review could not be performed as serial number was not provided.

Brand Name
PENTAX
Common Device Name
VIDEO COLONOSCOPE
Manufacturer (Section D)
HOYA CORPORATION PENTAX TOKYO OFFICE
tsutsujigaoka 1-1-110
akishima-shi, tokyo 196-0012
JA 
MDR Report Key10837285
Report Number9610877-2020-00221
Device Sequence Number11581889
Product Code FDF
UDI-Device Identifier04961333242900
UDI-Public04961333242900
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
SEE H10
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEC34-I10TL
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2020
Initial Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1